South Dakota, 2019

Tornado and Hail in South Dakota, July 28, 2019

July 28, 2019 · NWS FSD · 11 events in 8 counties and zones

A strong cold front pushing through southeast South Dakota during the evening helped to spark a small complex of thunderstorms. These storms organized with deep unidirectional shear into a line, and the presence of dry air off the surface led to the production of a large outflow pool with damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong cold front pushing through southeast South Dakota during the evening helped to spark a small complex of thunderstorms. These storms organized with deep unidirectional shear into a line, and the presence of dry air off the surface led to the production of a large outflow pool with damaging wind. One storm toward south central South Dakota on the southwest flank of the system briefly took on a supercell structure and produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 4:32 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 28, 4:32 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 28 2019

A line of thunderstorms are expected to slide across portions of
the area through the evening hours, possibly producing gusty winds
and large hail. KHON will see the greatest threat of being
impacted by these storms, with a lesser chance at KFSD and KSUX.
Drier air will then move in behind the system, with northwesterly
winds gusting to near 20 kts on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Jul 28, 4:08 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Sun Jul 28 2019

SDZ038-039-050-052>055-057>061-063>066-068-069-292215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A line of strong thunderstorms is forecast to move through the
region this evening. Lightning, brief heavy rain, and wind gusts to
60 mph would likely be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-292215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 120 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
July 28, 5:54 PM CST
Where
Beadle County, (Hon)huron Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -98.230

Thunderstorm Wind, Brule

When
July 28, 6:37 PM CST to 6:38 PM CST
Where
Brule County, 0.5 mi W of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.750, -98.960

Trees bent over with several limbs broken as winds hit.

Thunderstorm Wind, Davison

When
July 28, 6:48 PM CST to 6:51 PM CST
Where
Davison County, 0.5 mi E of (Mhe)mitchell Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.020

Wind gusts from 60 to 63 mph over the three minute period.

Thunderstorm Wind, Miner

When
July 28, 6:54 PM CST to 6:55 PM CST
Where
Miner County, 6 mi E of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.010, -97.410

Several tree limbs and branches down.

Thunderstorm Wind, Lake

When
July 28, 7:14 PM CST to 7:16 PM CST
Where
Lake County, Madison Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.020, -97.080

Hail, McCook

When
July 28, 7:16 PM CST to 7:17 PM CST
Where
McCook County, 1.47 mi SSE of Stanley Corner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -97.370

Many quarter-sized, and a few golf ball sized hailstones.

Hail, Lake

When
July 28, 7:20 PM CST to 7:22 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.110

Strong winds accompanied the hail with 3 to 4 inch diameter branches down.

Thunderstorm Wind, Charles Mix

When
July 28, 7:20 PM CST to 7:21 PM CST
Where
Charles Mix County, 0.5 mi E of Platte
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.380, -98.840

At least one tree down across a road in Platte, with numerous branches and limbs down throughout the town.

Thunderstorm Wind, Turner

When
July 28, 7:27 PM CST to 7:28 PM CST
Where
Turner County, 0.5 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.420, -97.260

Branches down throughout town.

Tornado, Charles Mix

When
July 28, 7:53 PM CST to 7:56 PM CST
Where
Charles Mix County, 3.82 mi NW of Lake Andes Arpt to 2.85 mi NNW of Lake Andes Arpt
Rating
EFU
Path length
1.24 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
43.194, -98.616

A brief tornado developed in an open field north of South Dakota Highway 50, about 5 miles west northwest of Lake Andes. Witnesses said the tornado remained in open fields and caused no visible damage as it moved toward the east-southeast, lifting three minutes later after traveling just over one mile.

Thunderstorm Wind, Charles Mix

When
July 28, 8:02 PM CST to 8:04 PM CST
Where
Charles Mix County, 1.22 mi NW of Pickstown
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.080, -98.550

Numerous broken limbs up to 6 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 848229, 848230, 848233, 848234, 848235, 848221, 848223, 848227, 848236, 848225, 848228.